- Depression related to peginterferon therapy for chronic hepatitis C increases with duration of use, but reverses following treatment cessation, according to members of the Hepatitis C Antiviral Long-term Treatment against Cirrhosis trial.
After 48 weeks of therapy, 42 percent of the patients developed depression. Pre-existing depression and potential biomarkers of depression, such as blood levels of cortisol and the neurotransmitter serotonin, were associated with neurological or psychiatric side effects, the group reports in the American Journal of Gastroenterology.
"Depression is a common and dose-limiting side effect of antiviral treatment in hepatitis C patients," Dr. Robert J. Fontana, at the University of Michigan in Ann Arbor, and co-authors note. Their goal in the current analysis was to elucidate the incidence, risk factors, and biological basis for this condition.
Included were 201 patients with chronic hepatitis C and advanced fibrosis who previously didn't response to treatment. The patients were treated with peginterferon alfa-2a and ribavirin for 24 weeks. The 74 patients who had undetectable hepatitis C virus (HCV) RNA at week 20 continued at the same doses to complete 48 weeks of antiviral treatment.
The cumulative incidence of peginterferon-induced depression was 23 percent at week 24, with the absence of a virological response at week 20 the only identified independent predictor.
According to the authors, this finding may be due, at least in part, to "the expected negative impact that the knowledge of persistent viremia could have on a patient's mood."
Among the 74 responders, the incidence of treatment-related depression was 9 percent at week 24, increasing to 42 percent by week 48. By week 72, however, mean scores on the Beck Depression Inventory-II "returned to pretreatment baseline levels...demonstrating the reversibility of interferon-induced depression."
Pre-existing depression was not associated with an increased risk of therapy-induced depression, the authors note. Morning plasma cortisol levels remained stable over time, indicating that alterations in the hypothalamic-pituitary-adrenal axis were not responsible for the changes in mood.
Even though normalized serotonin levels did decline significantly during therapy, these changes did not track with the development of peginterferon-induced depression. Nevertheless, Fontana's team concludes, additional studies of the pathways of serotonin are "warranted to identify the mediators of interferon-induced depression."
SOURCE: American Journal of Gastroenterology, November 2008.